NASHVILLE, Tenn. (WKRN) — The DEA issued a public health alert about a drug approved for animals that’s now adding to the overdose epidemic across the country.
Xylazine, also called “tranq,” has become more common in all regions of the country including in Nashville. The FDA approved the drug to be used by veterinarians.
“It’s a procedural sedative in veterinary medicines to help restrain animals while minor surgeries or other procedures are done,” said Metro Public Health Chief Epidemiologist Dr. Rand Carpenter who spent several years as a veterinarian before transitioning into public health. “In humans (tranq) can look a bit like the effects of opioids, it just seems to worsen some of the dangerous effects of opioids like heroin and fentanyl. And those effects would be slowing or stopping, breathing, or heart rhythm.”
The medical examiner in Nashville started testing for tranq in overdose deaths in 2019, which is around the time the drug started to becoming more common across the U.S. According to MPHD, Nashville had about 800 suspected overdose deaths in 2022 and xylazine was present in 40 of them. The department has seen five suspected fatal overdoses so far in 2023 where xylazine was present. In most of the cases where it showed up, fentanyl was also detected.
“We’re finding it in about 5% of the deaths here,” said Dr. Carpenter. “In other parts of the country, some cities they’re finding it in, involved in up to 20% of the deaths more in the drug seizures.”
According to the DEA, there’s a sharp increase in the trafficking of fentanyl mixed with xylazine. Agents have seized the mixture in 48 of 50 states. The DEA lab system is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.
We checked with DEA officials for our region. Agents are indeed seeing xylazine mixed into various illicit drugs in Tennessee and Kentucky. A spokesman says while fentanyl is the deadliest drug threat they have ever seen in the U.S., when fentanyl is mixed with xylazine, it becomes even deadlier.
Health officials said the effect of narcan, or lack thereof, is the biggest concern.
“Narcan is for reversal of opioids. So it preferentially binds to the same sites that opioids do. But xylazine has a different mechanism altogether. And so it doesn’t reverse that,” said Dr. Carpenter. “Now, you can still help save a person’s life if they have taken fentanyl and xylazine and are experiencing an overdose. The Narcan will be able to reverse some of the effects of the fentanyl, but the xylazine effects will not be reversed.”
The DEA says people who inject drug mixtures containing xylazine also can also develop severe wounds, including necrosis, which is the rotting of human tissue that may lead to amputation.
“They’re noticing that people who use xylazine have skin infections, or even deeper than the skin infections at inject action sites, or even distant from injection sites. And those can turn into really nasty wounds and infections. That causes long term problems for people,” said Dr. Carpenter. “Certainly overdose would be the greatest risk.”
The Tennessee REDLINE is available 24/7/365 for people struggling with addition. Anyone can call or text 800-889-9789 for help.
“I think we in public health would, would really, always like to encourage people to seek help and seek treatment. We want people to know that addiction is a disease and not a character flaw,” said Dr. Carpenter. “So people should not be afraid to step up and seek the help that they need. And we all need to work together to make sure treatment is available for people with addiction, and to support people who are in that long process of recovery.”